Nebraska, 2018

Blizzard and Winter Weather in Nebraska, November 24 to 25, 2018

November 24 to 25, 2018 · NWS GID · 19 events in 19 counties and zones

A blizzard occurred south and east of Hastings on this Saturday night and Sunday, and near-blizzard conditions occurred, at times, in many other locations. Saturday afternoon, a narrow band of snow developed, in the shape of an arc, from Omaha through the Sandhills and then southwest to Denver.

Where it happened

Every event with a place to put it; 19 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

A blizzard occurred south and east of Hastings on this Saturday night and Sunday, and near-blizzard conditions occurred, at times, in many other locations. Saturday afternoon, a narrow band of snow developed, in the shape of an arc, from Omaha through the Sandhills and then southwest to Denver. This band formed in the deformation zone of developing low pressure. During the evening, this band expanded and moved southeast, enveloping all of south central Nebraska. At 2 AM CST Sunday, the northern terminus of the snow shield began moving into south central Nebraska. By 7 AM CST, the snow had ended over most of the area, except to the south and east of Hastings. By noon, the snow had exited to the east, bringing an end to the snow there as well. Windy conditions maintained blowing snow for 3 to 5 hours after the snow ended. Widespread, frequent wind gusts between 35 and 50 mph were common, which severely reduced the visibility in falling and blowing snow, especially south and east of Hastings. Near zero visibility was reported at Clay Center, Geneva, Hebron, and Nelson. A couple locations recorded wind gusts above 50 mph, including 55 mph at Hastings, and 62 mph at Nelson. The strength of the winds resulted in scattered power outages in Phelps, Hall, Hamilton, and Merrick counties. State troopers and other first responders were busy responding to slide-offs and minor accidents due to slippery roads. Motorists were urged to avoid traveling, and many spent the night in hotels. One hotel mentioned that travelers were checking-in all night, and others that intended to travel to the region had cancelled their reservations. Despite the nasty conditions, the Grand Island and Kearney airports remained open. However, numerous churches cancelled services. A few schools in Webster, Nuckolls, and Thayer counties even delayed their start time Monday morning. Measuring the snowfall was extremely difficult due to the wind. Most locations estimated 1 to 3 inches of snow fell. The exception was southeast of Hastings where Shickley estimated 3.5 inches, Clay Center estimated 4, and Hubbell estimated 6.

During the daytime hours Saturday, an Arctic cold front advanced south across Nebraska. A separate low pressure system moved through Wyoming and Colorado into southwest Kansas. This low and its associated fronts moved east along the Kansas-Oklahoma border Saturday night while the Arctic front continued moving south in its wake. The low moved into Missouri Sunday while high pressure over the Canadian Prairies begin building into Nebraska. In the upper-levels, amplification was occurring with a building ridge along the West Coast. This resulted in a shortwave trough deepening and becoming a closed low over Nebraska and Kansas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Nov 24, 5:42 PM CST, 3 hours 18 minutes earlier.

Area forecast discussion, Nov 24, 5:42 PM CST, 3 hours 18 minutes before
Area Forecast Discussion
National Weather Service Hastings NE
542 PM CST Sat Nov 24 2018

.SHORT TERM...(This evening through Sunday)
Issued at 338 PM CST Sat Nov 24 2018

Focus is on the strong winter storm brewing to our west. Still on
track for the deepening trough to make its way out of the
northern/central Rockies and changeover rain to snow tonight.
Surface pressure rises behind the surface cold front are quite
strong, especially over Kansas overnight. This will more than
likely bring down visibilities to less than a quarter mile for at
least a few hours for much of our area, considering the potential
snowfall rates of greater than one inch an hour with this quick-
hitting storm. 3-hour height rises will likely top 6 mb for our
south/southwest third to half of the CWA, producing quite strong
wind gusts. My wind gusts near 45 mph in our southwest may not be
quite strong enough. Sustained wind will have no problem being in
the 25 to 35 mph range with the expected packed surface pressure
gradients expected on the backside of the surface low to the south
and cold front moving through. The brunt of the storm will be
roughly 2 am to 10 am, earlier farther west/north, and holding on
a bit on the later side east/south. Given the wind, an upgrade to
Blizzard Warning for Interstate 80 and south seems quite prudent,
with the biggest concern over very low visibility late
tonight/early Sunday morning.

Changeover to snow will be similar to the previous forecast. I
increased snow amounts slightly and increased wind, especially
gusts late tonight into Sunday morning. Track of the low still
lends to heavier snow amounts east of the CWA, but numerical
models and trends suggest that although our snowfall will be
relatively short-lived, it will come down very heavy for a short
time. Two to four inches seem prudent, and there still is a good
chance of strong bands of 4 to 6 inches.

.LONG TERM...(Sunday night through Saturday)
Issued at 338 PM CST Sat Nov 24 2018

Did not focus too much on the long term, but the cool forecast has
been the way to go, judging by how consistent ensembles have been.
Soundings suggest that we may have some freezing rain/sleet to
contend with Wednesday night, but it is a little too early to
focus on this, especially with the system coming tonight. The
weekend system could be trouble, but there is still uncertainty
about how much warm air there will be, so I am not ready to
advertise a snow storm  for the weekend yet.

&&

.AVIATION...(For the 00Z KGRI/KEAR TAFS through 00Z Sunday)
Issued at 538 PM CST Sat Nov 24 2018

Precipitation will start off as rain tonight then change to snow.
There will be snow and blowing snow reducing visibilities to less
than a mile for a few hours late tonight through around day break
tomorrow. Have IFR in for ceilings but would not be surprised to
see some LIFR for a time during the peak of the snowfall. The
precipitation should end and blowing snow will end as the winds
lighten during the afternoon.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...Blizzard Warning from midnight tonight to 3 PM CST Sunday for
     NEZ060>064-072>077-082>087.

     Winter Weather Advisory from 9 PM this evening to 3 PM CST
     Sunday for NEZ039>041-046>049.

KS...Blizzard Warning from midnight tonight to 3 PM CST Sunday for
     KSZ005>007-017>019.

&&

SHORT TERM...Heinlein
LONG TERM...Heinlein
AVIATION...JCB
Hazardous weather outlook, Nov 24, 3:24 PM CST, 5 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
324 PM CST Sat Nov 24 2018

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
251200-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
324 PM CST Sat Nov 24 2018

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...This Afternoon and Tonight.

A Blizzard Warning is in effect along and south Interstate 80 from
midnight tonight until 3 pm Sunday afternoon.

A Winter Weather Advisory is in effect for locations to the north
of the Blizzard Warning, beginning at 9 pm tonight until 3 pm Sunday
afternoon.

Please refer to the Blizzard Warning and Winter Weather Advisory
statements for additional information, and continue to stay up to
date with the latest forecasts.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

A Blizzard Warning is in effect along and south Interstate 80 from
through 3 pm Sunday afternoon.

A Winter Weather Advisory is in effect for locations to the north
of the Blizzard Warning, through 3 pm Sunday afternoon.

Please refer to the Blizzard Warning and Winter Weather Advisory
statements for additional information, and continue to stay up to
date with the latest forecasts.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

Heinlein

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

14 winter weather, 5 blizzard. Local standard time, as filed.

Winter Weather, Dawson

When
November 24, 9:00 PM CST to November 25, 8:00 AM CST
Where
Dawson forecast zone
Reported by
COOP Observer
Coordinates
40.870, -99.820 (the zone’s center; the record gives no point)

Snowfall amounts across the area generally ranged from 1 to 3 inches.

Winter Weather, Gosper

When
November 24, 10:00 PM CST to November 25, 8:00 AM CST
Where
Gosper forecast zone
Reported by
COOP Observer
Coordinates
40.515, -99.831 (the zone’s center; the record gives no point)

Snowfall amounts across the area generally ranged from 1 to 3 inches.

Winter Weather, Buffalo

When
November 24, 10:00 PM CST to November 25, 8:00 AM CST
Where
Buffalo forecast zone
Reported by
COOP Observer
Coordinates
40.855, -99.075 (the zone’s center; the record gives no point)

Snowfall amounts across the area generally ranged from 1 to 3 inches.

Winter Weather, Phelps

When
November 24, 11:00 PM CST to November 25, 8:00 AM CST
Where
Phelps forecast zone
Reported by
COOP Observer
Coordinates
40.511, -99.414 (the zone’s center; the record gives no point)

Snowfall amounts across the area generally ranged from 1 to 3 inches.

Winter Weather, Kearney

When
November 24, 11:00 PM CST to November 25, 9:00 AM CST
Where
Kearney forecast zone
Reported by
COOP Observer
Coordinates
40.507, -98.948 (the zone’s center; the record gives no point)

Snowfall amounts across the area generally ranged from 1 to 3 inches.

Winter Weather, Hall

When
November 24, 11:00 PM CST to November 25, 9:00 AM CST
Where
Hall forecast zone
Reported by
COOP Observer
Coordinates
40.873, -98.502 (the zone’s center; the record gives no point)

Snowfall amounts across the area generally ranged from 1 to 3 inches.

Winter Weather, Hamilton

When
November 24, 11:00 PM CST to November 25, 10:00 AM CST
Where
Hamilton forecast zone
Reported by
COOP Observer
Coordinates
40.874, -98.023 (the zone’s center; the record gives no point)

Snowfall amounts across the area generally ranged from 1 to 3 inches.

Winter Weather, Polk

When
November 24, 11:00 PM CST to November 25, 8:00 AM CST
Where
Polk forecast zone
Reported by
COOP Observer
Coordinates
41.187, -97.568 (the zone’s center; the record gives no point)

Snowfall amounts across the area generally ranged from 1 to 3 inches.

Winter Weather, Merrick

When
November 24, 11:00 PM CST to November 25, 8:00 AM CST
Where
Merrick forecast zone
Reported by
COOP Observer
Coordinates
41.170, -98.038 (the zone’s center; the record gives no point)

Snowfall amounts across the area generally ranged from 1 to 3 inches.

Winter Weather, York

When
November 24, 11:00 PM CST to November 25, 10:00 AM CST
Where
York forecast zone
Reported by
COOP Observer
Coordinates
40.873, -97.597 (the zone’s center; the record gives no point)

Snowfall amounts across the area generally ranged from 1 to 4 inches.

Winter Weather, Furnas

When
November 25, 12:00 AM CST to 8:00 AM CST
Where
Furnas forecast zone
Reported by
COOP Observer
Coordinates
40.177, -99.912 (the zone’s center; the record gives no point)

Snowfall amounts across the area generally ranged from 1 to 4 inches.

Winter Weather, Harlan

When
November 25, 12:00 AM CST to 9:00 AM CST
Where
Harlan forecast zone
Reported by
COOP Observer
Coordinates
40.177, -99.405 (the zone’s center; the record gives no point)

Snowfall amounts across the area generally ranged from 1 to 4 inches.

Winter Weather, Adams

When
November 25, 12:00 AM CST to 10:00 AM CST
Where
Adams forecast zone
Reported by
COOP Observer
Coordinates
40.525, -98.501 (the zone’s center; the record gives no point)

Snowfall amounts across the area generally ranged from 1 to 3 inches.

Winter Weather, Franklin

When
November 25, 12:00 AM CST to 11:00 AM CST
Where
Franklin forecast zone
Reported by
COOP Observer
Coordinates
40.176, -98.953 (the zone’s center; the record gives no point)

Snowfall amounts across the area generally ranged from 1 to 3 inches.

Blizzard, Webster

When
November 25, 5:00 AM CST to 12:00 PM CST
Where
Webster forecast zone
Reported by
Law Enforcement
Coordinates
40.176, -98.500 (the zone’s center; the record gives no point)

Snowfall amounts across the area ranged from 2 to 4 inches.

Blizzard, Nuckolls

When
November 25, 5:00 AM CST to 2:00 PM CST
Where
Nuckolls forecast zone
Reported by
Law Enforcement
Coordinates
40.176, -98.047 (the zone’s center; the record gives no point)

Snowfall amounts across the area ranged from 3 to 6 inches.

Blizzard, Thayer

When
November 25, 5:00 AM CST to 2:00 PM CST
Where
Thayer forecast zone
Reported by
Law Enforcement
Coordinates
40.176, -97.595 (the zone’s center; the record gives no point)

Snowfall amounts across the area ranged from 3 to 6 inches.

Blizzard, Fillmore

When
November 25, 5:00 AM CST to 12:00 PM CST
Where
Fillmore forecast zone
Reported by
Law Enforcement
Coordinates
40.525, -97.596 (the zone’s center; the record gives no point)

Snowfall amounts across the area ranged from 2 to 4 inches.

Blizzard, Clay

When
November 25, 5:00 AM CST to 12:00 PM CST
Where
Clay forecast zone
Reported by
Law Enforcement
Coordinates
40.524, -98.051 (the zone’s center; the record gives no point)

Snowfall amounts across the area ranged from 2 to 4 inches.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2018Every state in 2018This day in weather historyWarnings in Nebraska, November 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 791744, 791740, 791745, 791741, 791742, 791746, 791747, 791748, 791749, 791750, 791738, 791739, 791743, 791751, 791733, 791734, 791735, 791736, 791737.